South Dakota, 2016

Damaging Wind in South Dakota, September 3, 2016

September 3, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed across southern Oglala Lakota County and tracked northeastward before weakening. The storm produced strong wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across southern Oglala Lakota County and tracked northeastward before weakening. The storm produced strong wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 3, 4:46 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 3, 4:46 PM MST, 1 hour 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT SAT SEP 3 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 204 PM MDT Sat Sep 3 2016

Deep pac nw upper trough will remain in place in the period,
supporting sw flow aloft. This will allow daily impulses to
traverse the region, supporting an undulating frontal boundary
over the region. The next impulse in the flow will lift up into
the area this evening, supporting a decent surge of pos theta-e
adv at the base of an eml. This will support sct-isold shra/ts
spreading slowly sw to ne over the western 2/3. Evening storms may
support a gusty wind threat given decent mix out over ne WY. There
is also the potential for isold large hail late tonight across nw
SD given effective cloud shear in excess of 40 knots. Main CAPE
axis remains over the eastern third although staunch capping will
hold off any sfc based convection there.

Sunday...sat night wave will be in the departing stage,
supporting lingering shra/ts across the northern half, shifting ne
through the morning, and possibly lingering into the early
afternoon above the frontal inversion. Expect a lull in any
convection over the remainder of the area until the next strong
impulse arrives toward evening. Stalled frontal boundary will be
in place providing a ll focus for diurnally driven convection.
Expect TS to develop invof this boundary late aft and shift ene
through evening. Strong flow aloft combined with ample ll moisture
will support a decent severe threat. Deep layer shear is progged
at around 50 knots with mean cape around 1500-2000 J/kg, even
higher over scentral SD. Hence, expect a few supercells with large
hail and damaging winds, along with a few bowing cells given
strong flow aloft. Current progs suggest the best area for severe
cells will be from sw SD ne into central SD. Convection will trend
east and wane overnight with much cooler conds settling into the
western 2/3, with 40s and 50s expected for lows there. Showers
will linger over the far nw overnight given prox to the upper
trough.

.LONG TERM...(Monday Through Saturday)
Issued at 204 PM MDT Sat Sep 3 2016

Upper trof will be across the northern Rockies early in
the week, then slowly move east across the northern plains through
the remainder of the week. Southwest flow aloft across our region
during the first half of the week will bring daily chances for
showers and some thunderstorms. The best chances for precipitation
generally look to be from northeast WY to the Black Hills to
northwest SD. A very slow moving frontal boundary will finally slide
east of the area Monday afternoon, with near to slightly below
average temperatures for the rest of the week. Drier weather is
expected late in the week as zonal flow develops behind exiting
trough. However, weak disturbances in the flow could allow a few
showers and storms to develop Thursday and Friday, mainly during the
afternoon and evening hours.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 545 PM MDT Sat Sep 3 2016

Scattered to numerous showers and thunderstorms will spread
across the area tonight with local MVFR conditions. MVFR ceilings
may develop over northeast WY late, persisting into Sunday
morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...15
AVIATION...Helgeson
Hazardous weather outlook, Sep 3, 3:02 AM MST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
402 AM MDT SAT SEP 3 2016

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041015-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
402 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH
TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-041015-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
402 AM MDT SAT SEP 3 2016 /502 AM CDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW STRONGER STORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. THERE
IS A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Sep 3, 5:13 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT SEP 3 2016

SDZ027-041-040100-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-
613 PM MDT SAT SEP 3 2016

...SPECIAL WEATHER STATEMENT...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUMFORD...OR 12 MILES SOUTH OF EDGEMONT...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PROVO...RUMFORD...ARDMORE...COTTONWOOD SPRINGS DAM...
ANGOSTURA RESERVOIR...CASCADE FALLS AND HAY CANYON BUTTE.

LAT...LON 4310 10396 4348 10364 4322 10315 4299 10375
      4300 10377
TIME...MOT...LOC 0012Z 227DEG 32KT 4312 10376

HELGESON
Special weather statement, Sep 3, 6:09 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT SAT SEP 3 2016

SDZ027-029-030-041-042-074-040215-
HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD-
709 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CENTRAL
OGLALA LAKOTA AND CUSTER COUNTIES UNTIL 815 PM MDT...

AT 708 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ARGYLE TO 8 MILES NORTHEAST OF ORAL TO 8
MILES SOUTH OF INTERSECTION OF RED SHIRT AND CUNY TABLE ROADS TO NEAR
OGLALA. MOVEMENT WAS NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...OGLALA...PORCUPINE...MANDERSON...HERMOSA...
WOUNDED KNEE...BUFFALO GAP...PRINGLE...FAIRBURN...SHARPS CORNER...
FOLSOM...ROCKYFORD...RED SHIRT...ARGYLE...CUSTER STATE PARK...
COLD BROOK RESERVOIR...LEGION LAKE...CUSTER PARK GAME LODGE...
WIND CAVE VISITORS CENTER AND WIND CAVE NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4330 10286 4342 10317 4344 10368 4386 10354
      4386 10289 4379 10271 4369 10282 4369 10256
      4315 10217 4303 10266
TIME...MOT...LOC 0108Z 202DEG 17KT 4348 10366 4348 10314 4336 10283
4316 10268

HELGESON

The radar

The Rapid City radar (KUDX), 93 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
September 3, 6:40 PM MST
Where
Oglala Lakota County, 5 mi SW of Sharps Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.329, -102.470

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655097.